MAUDE Adverse Event Report: SUNRISE MEDICAL (US) LLC JAY UNION; WHEELCHAIR CUSHION

SUNRISE MEDICAL (US) LLC JAY UNION; WHEELCHAIR CUSHION
Model Number JAY UNION
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code Pressure Sore/Ulcer (2326)
Date of Event 02/18/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Background information: sunrise products that are ordered with cushions, are provided cushions per dealer/provider specifications.There are numerous cushion configurations; some are designed for individuals more prone to developing pressure sores and some are not.The determination of whether or which cushion is needed is the dealer/provider responsibility to specify as some users may be determined, by a mobility specialist, to need specific cushion types (fluid, gel, foam, etc.).This requirement cannot be determined by sunrise medical as we do not know the condition of the end user, nor the specific needs of their disability.When specific cushions are provided, per dealer requirements, the expectation is the cushion will be free of manufacturing defects and will perform in accordance with all written materials (website, owner manual, etc.).When cushions do not perform as intended, it is considered a malfunction of the device and pressure sores, whether a serious injury or not, have the potential for becoming a serious injury.Therefore, all malfunctions of wheelchair cushions are considered reportable events.Discussion: the current complaint mentions that the gel packet inside the jay union cushion detached from the foam base and then rolled into a ball creating a pressure point under the user's buttock.He reported that he developed a pressure sore, but also stated it was not an injury.Therefore, the presumption is that it was an early stage (level 1) pressure sore that did not break the skin.However, left untreated this type of injury can progress to a serious injury.Conclusion: due to the malfunction of the cushion and an injury with the potential for developing into a serious injury, this mdr is being filed.Additional information: this complaint has been re-reviewed as a part of a four-year retrospective review and remediation effort based on enhancements made to the company's complaint handling and adverse event reporting processes.A legal consulting firm was consulted for the retrospective review.This mdr is being filed based on the outcome of that retrospective review.
 
Event or Problem Description
Dealer stated that the gel packet came unglued from the base and rolled into a ball causing a pressure point on the end user's buttock.Skin was not broken, this was not a serious injury.However, left untreated, it has the likelihood of progressing to a serious injury; therefore, mdr is being filed.

Brand Name
JAY UNION
Common Device Name
WHEELCHAIR CUSHION
Manufacturer (Section D)
SUNRISE MEDICAL (US) LLC
2842 n business park ave
fresno CA 93702 1328
MDR Report Key12318604
Report Number9616084-2021-00041
Device Sequence Number19862357
Product Code IMP
UDI-Device Identifier00016958056402
UDI-Public00016958056402
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 08/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberJAY UNION
Device Catalogue NumberJAY
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/18/2020
Initial Report FDA Received Date08/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;